Sign in to follow this  
Followers 0
Lizzy

Delimma: to quit or not?

5 posts in this topic

Hi All,

I have been on adderall for about 11 years now. I have never taken more than the prescribed dose, usually around 20mg a day (10mg AM/PM). Before adderall, I was the ADHD poster-child. I was sociable and happy for the most part. However, I was a disorganized mess and always so frustrated with myself for not being able to get things done and think like "normal" people. Everyone I knew loved my humor and friendly smile but openly called me, "ADD girl" and "Ditzy" and "Blonde." I was not dependable and terribly irresponsible. I was very smart but looked like a complete idiot most of the time. In college, I tried my first dose and it was truly a miracle for me. Instantly I felt "normal" and you know the drill.

Flash forward to 10 years later. I am now a mom and a wife. My husband married the "adderall" me and was in for quite a shock when I came off of the med for the duration of my pregnancy. All of a sudden I was a the ditzy airhead again and he was not pleased. Other people also seemed to down on me critically or like I was an imbecile. Everything is, "out of sight, out of mind" and I had plenty of burnt meals and overflowed baths to prove it. I found myself in tears when at the end of the day it seemed like I had spent the whole day running around to clean and nothing seemed to be done. I couldn't make myself sit there and fold clothes without being overcome with a overwhelming urge to quit. I couldn't hold a serious conversation because I couldn't think beyond my emotions enough to communicate- logically- what I needed to say. I oftentimes left important items (phone, purse) in stores. I was so scared that I would honestly forget something and my infant son would accidently get hurt. My to-do lists were always miles long and impossible for me and it did not get better even after almost a year off the meds.

So then I got back on them. I whipped my household back into shape and I am back to being the adderall me. However, my old feelings of looking into the mirror and seeing my "dead eyes" haunt me wondering what I have missed out on. I can't decide if I am better off the meds but feeling frustrated constantly and my relationships suffering too. Esp now that I am a mom and I have responsibilities for a little human being and can't let him suffer from my ADHD-tendencies. I am scared of being so irresponsible and unintentionally hurting those I love most by my old ADHD-induced nemesis to think with my emotions and not my mind. I look at the chaotic lives of my (untreated) ADHD family members and it reinforces that I should stay on the med less I end up as chaotic as they are.

As an adult, life just isn't kind to folks with adhd.

On the other hand, I hate looking into the mirror and seeing those "dead eyes" without my spark in them. I hate the feeling that I am missing out on so much LIVING while I am trying to deal with LIFE and this damned adhd that plagues me. Everything I have read on the blog "QUitting Adderall" rings true for me.

So I cannot decide which is truly the lesser of the two evils. I am not an "addict" in that I never have an urge to take more than my prescribed dose of 10-20mg day, so I guess taking the meds isn't in itself "bad." On the meds, my life is calm and predictable and I'm ok with it and my responsibilities are largely being met. But I just can't help but to wonder, "what if...?"

Share this post


Link to post
Share on other sites

Hi Lizzy!

So I cannot decide which is truly the lesser of the two evils.

This is the key right here. That's an extremely tough decision. My advice would be to gather information about the other side --- the off-Adderall you. If there is nothing worth tearing your life apart for, then it's not worth tearing your life apart. Find out what you would want out of the quitting processes.

When you're off the pills, try to watch out for specific kinds of urges....like for a different line of work or an artistic outlet of a certain kind. If you start getting inklings like that...it may be worth it to cut your dose down and pursue them.

On the other hand, if it's just about getting your sense of humor and life back, maybe experiment a lower dose, or skip some days when your responsibilities are low. These will be your own little sabbath days, where you focus on being yourself and refreshing your spirit from the stressful week, then you'll be able to go into the next week with a little spirit boost.

I hate the feeling that I am missing out on so much LIVING while I am trying to deal with LIFE and this damned adhd that plagues me.

The essential question here is: What does that LIVING look like for you? And can you do it on meds? And is it worth the trade?

Share this post


Link to post
Share on other sites

Hi folks, this is Lizzy, and I posted the story above.

I just wanted to post an update on recent events regarding the suggestions posted in reply to my post.

It sounds silly, but I did not even think of doing a compromise with my medication. So I took the advice and reduced my dose by half. I now take 10mg in the mornings and that is the only time I take the medication.

As far as withdrawals go, I used my history to guide me. I found that in the past, stopping cold turkey is a bit of a rough way to go. Instead I follow this program:

I wanted to cut back from 10mg AM/ 10mg PM (20mg total) to just taking 10mg/AM total.

Day one: cut back to the dose you wish to be on. (This could be none at all. For me, I wished to cut back to half my dose, to 10mg).

Day two: Take half of the original dose around the time you would normally take another dose. (I took my 10mg/AM, then 5mg/PM)

Day three: cut back to the dose you wish to be on (Again, I took only 10mg)

Alternate this schedule for a week. During week two, I alternated between my goal dose (10mg) and 1/4 my original dose. Week three, take only your goal dose.

I would like to note that I most definitely have ADHD, so these symptoms are very serious for me and those around me.

Aside from being a little tired in the afternoons, with this schedule I had no major withdrawal symptoms. I told my friends/family that I would be reducing my dose and that I would need their patience and understanding while I tried to adjust to not depending on my med to keep my life in order. I went back to keeping my calendars and lists religiously. I use my smartphone to send myself emails and texts for reminders. I keep notepads everywhere so I can quickly jot down things I need to remember. When I need to get something done, I turn off distractions so that eventually I get tired of staring at the wall and get up to do it. I "reward" myself for completing a task. For example, if I need to clean out a closet, I tell myself I can watch a show or browse the internet when I am done. When I have conversations with someone, they know that they only have minutes of my attention before I can no longer focus and it is ok. They know not to take it personally.

ON the bright side, I feel so much happier on my reduced dose. I find myself animated and laughing in the evenings with my family and not zombified. I am back to being sociable and fun to be around.

My hope is that someone reading this may find something that helps them in their own lives. I hope that you have the courage to follow what you know in your heart is right for you. If you have a feeling that taking the medication is affecting your life (or the life of those around you) in a negative way, that you will be strong and find the strength to follow your conviction. Best always, Lizzy

Share this post


Link to post
Share on other sites

Lizzy,

I want to let you know you are not alone in this. My advice to you is to get mentally ready and get off of Adderall as soon as you can. You say you have not had the urge to take more but as an ex Adderall user, I feel this probably isn't true. One thing you must do is go to a therapist or psychologist or even psychiatrist who doesnt use psychiatric medications to help you deal with your underlying concerns. ADHD is such a ridiculous "disorder" that includes and set of behaviors. Lizzy, that is part of who you are, you probably are funny and have a great sense of humor without Adderall. I bet you get depressed when the drug wears off at night. Talk to a therapist ASAP. And Get off of Adderall as soon and as quickly as possible.

Share this post


Link to post
Share on other sites

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!


Register a new account

Sign in

Already have an account? Sign in here.


Sign In Now
Sign in to follow this  
Followers 0